Kentucky, 2022

Damaging Wind in Kentucky, August 3, 2022

August 3, 2022 · NWS LMK · 1 event in 1 county or zone

During the afternoon and evening hours on August 3rd, showers and thunderstorms developed over north central Tennessee, eventually drifting northeast into south central Kentucky. Afternoon temperatures in the low 90s and dewpoints in the low-to-mid 70s contributed to the development of an unstable environment, with 2000-3000 J/kg mixed-layer CAPE over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon and evening hours on August 3rd, showers and thunderstorms developed over north central Tennessee, eventually drifting northeast into south central Kentucky. Afternoon temperatures in the low 90s and dewpoints in the low-to-mid 70s contributed to the development of an unstable environment, with 2000-3000 J/kg mixed-layer CAPE over the region. However, environmental shear was weak, limiting the potential for widespread strong or severe thunderstorms. However, one particularly strong storm was able to grow enough to produce isolated wind damage across Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 3, 6:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 3, 6:04 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
804 PM EDT Wed Aug 3 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Aug 3 2022

Another steamy night ahead for the Ohio Valley as convection
developing over northern Illinois won't make it this far southeast.
Cold front still back over the Upper Midwest, but the effective
boundary runs from near Chicago to between Springfield and Quincy.
The northern end of this line will be carried almost due east by the
flow aloft, while the southern/western end will be left behind to
dive southward down the Mississippi Valley. We'll have slight chance
POPs in southern Indiana toward daybreak as convective remnants try
to push into the area.

Best chances of rain Thursday morning will be across southern
Indiana, but thunder chances will be decreasing at that point.
However, we'll have copious moisture (PWATs near or above 2 inches),
decent instability and a boundary-rich environment in the afternoon,
so expect storms to re-develop. Likely/categorical POPs across most
of the area for the afternoon, with very slow storm motion to
support a heavy rainfall threat, along with a wind threat from pulse
storms if we can get cold pool interactions.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Aug 3 2022

Long term period will feature hot and humid conditions, along with
daily shower and storm chances as we remain in a WAA pattern south
of a weakening cold front. Aloft, a shortwave trough will be cutting
through the northern Ohio Valley, with a deep high pressure system
situated over the southwest US. To the east, a retrograding Bermuda
high will approach the US East Coast, enhancing the south-
southwesterly flow and Gulf moisture fetch into the Ohio valley.
With not much change to the airmass through the weekend, Friday thru
Sunday should feature diurnally-enhanced PoPs. Daily afternoon highs
in the mid to upper 80s along with humid dewpoints in the mid to
upper 70s will not only support heat indices approaching the mid to
upper 90s, but also moderate instability as well in a rather high
PWAT airmass. Generally weak flow aloft will help limit our shear
values, but in doing so, will likely result in slow storm motions
for the weekend. With high PWATs and CAPE expected to be in place,
torrential rainfall, frequent lightning, and gusty winds will be the
primary hazards at play. Should see a decrease in convective
activity around sunset each day as peak heating is lost.

Warmest days of the period come Saturday and Sunday, with highs
closer to 90 each day. This will be a result of the southwest US
high expanding further east into the Central US. As we get into the
early part of next week, the upper high pressure with retract back
to the Four Corners region as another upper level shortwaves dives
into the Ohio Valley. At the sfc, an extensive cold front stretching
from New England to the Plains will provide additional rounds of
shower and storm chances for Mon-Wed. As the front approaches the
Ohio River vicinity, it will slow down and take it's time getting
through the region. Low level jetting ahead of the front will
continue to provide plenty of WAA and moisture advection, so will
carry fairly high PoPs into next week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 803 PM EDT Wed Aug 3 2022

We are going to begin the period with VFR conditions at all are TAF
sites, but as we head into the late morning hours, tomorrow,
precipitation chances will begin increasing at HNB and SDF. Believe
HNB has the best chance of seeing multiple showers/storms throughout
the day. Timing confidence is low, but not expecting non-stop
precipitation. Most of the day will likely be dry with a few passing
showers. BWG and LEX can expect to see a shorter window of activity
confined to the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CJP
Aviation...KDW
Hazardous weather outlook, Aug 3, 1:53 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 PM EDT Wed Aug 3 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
353 PM EDT Wed Aug 3 2022 /253 PM CDT Wed Aug 3 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat index values near 100 degrees will persist until early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through the weekend. A few
of the stronger storms could produce locally heavy rainfall and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GENERAL STORM MOTION OF THE DAY:

Thunderstorms on Thursday will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/CJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
August 3, 7:30 PM CST
Where
Clinton County, 2.07 mi S of Upchurch
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.700, -85.100

There were multiple trees down and a porch roof blown off on Old Monticello Road near Smith Chapel Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050517.